Home » Frequently asked Questions on Health » Should my mother stop taking Eptoin (Phenytoin sodium)?

Should my mother stop taking Eptoin (Phenytoin sodium)?

Q: My 55 years old mother had a subarachnoid hemorrhage eight months ago. While in hospital she also had some fits, which made her left side a bit weak at that time. She was in the hospital for two weeks and is fine now. The doctor had prescribed Eptoin 300 mg to be taken at bed time for a year. It has been eight months that she is taking the medicine. A few days back, she had abdominal pain. The doctors said a surgery needed to be done as there were stones in the gallbladder. We admitted her to the hospital however the surgery could not be done as the doctor said that she has liver infection too. They told us that the infection was Eptoin induced and it should be discontinued. They had also done tests like hepatitis A, C and other blood tests, which were all negative. So we discontinued Eptoin for a week and the blood reports came normal and she was operated for gall stones. Now the doctor says that there is no need to take Eptoin. What should we do? Is it ok to discontinue Eptoin or should we consult the neurosurgeon who had prescribed the medicine earlier?

A:In such cases, subarachnoid haemorrhages usually cause scarring over the brain. These scars may generate abnormal electrical activity, which may cause unconsciousness or convulsions. It is advisable to continue some anticonvulsant. In case the liver problem was caused by gallstones, now we can retry eptoin while supervising liver function tests. If these become abnormal, eptoin may be stopped and liver-safe antiepileptic medicines like gabapentin may be started.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------